Lots of people are on drugs often starting earlier in life than ever before, and by the time someone gets into their 50′s or 60′s they could be on 9 or 10 different drugs (maybe more), to treat various conditions or to treat the side effects. Many times there are side effects from interactions between the drugs and many people experience problems because the drugs deplete important vitamins, minerals or enzymes. For example, statin drugs lower Coenzyme Q 10 levels and the result is fatigue. Drugs to treat reflux (proton pump inhibitors) deplete B vitamins and key minerals like magnesium and calcium. Sometimes the end result does not show up until someone has been on a drug for a long time. The majority of time, supplements can be taken safely with medication, but there are a few situations where supplements or herbal therapies can interfere with the action of a drug. For example, if someone is on Coumadin as a blood thinner, foods that are high in Vitamin K1 (such as spinach, kale, garlic, broccoli, cauliflower, and others) can tend to lower the efficacy of the drug and the dosage may need to be altered. So if you are prescribed a drug by your physician, you need to find out about potential side effects and if there is a safer alternative. (Interactions between drugs cause a considerable amount of adverse events which may end up as an ER visit).
One of the main side effects of a number of drugs is drowsiness or sedation. This can be from antihistamines ( both prescription and nonprescription), anti-anxiety medications, sleep aids, antidepressants, some blood pressure pills such as beta-blockers, pain medication, and muscle relaxing medications. In certain individuals these same drugs that are supposed to improve sleep, etc., can have the opposite effect and make someone agitated, anxious, or wide awake . However, decongestants, antidepressants, and diet pills can make a person feel more irritable. If you have to take a drug, and you have not taken it before the best solution is to take the lowest possible dosage to start with. Another example is that some antibiotics do not get absorbed well if they are taken together with foods or supplements that are high in certain minerals, such as doxycycline and calcium containing foods/supplements. Then you might not get the benefit from the antibiotic, because these minerals bind with the antibiotic and prevent them from being absorbed.
Two supplements that may interact with medications include L-Arginine ( which may lower a person’s blood pressure if taken with Viagra, or St. John’s wort which should never be taken with coumadin, theophylline, digoxin or some of the newer migraine medications that are triptans. St. John’s wort may also decrease the efficacy of the birth control pill. Antibiotics can decrease the efficacy of the birth control pill (so it is always wise to use condoms as a backup if you have to take antibiotics).
You may have also heard not to use grapefruit when taking certain medications, specifically statin drugs. However, there are other drugs that grapefruit does not work well with including anti-anxiety meds, antidepressants, antihistamines, calcium channel blockers (used to treat high BP), HIV medications, methadone, immunosuppressant drugs, drugs to treat irregular heart rhythms, and medications to treat ED. That can be a long list, and someone could be on drugs from several of these categories at the same time!
Alcohol and caffeine both can have effects on how a drug works in the system, from either increasing the level of the drug in the system or decreasing the effect of the drug in the system.
Antidepressants that are in the class of drugs called MAO inhibitors can cause the blood pressure to go very high when foods that are high in tyramine are eaten –ie pepperoni, fava beans, brewer’s yeast, aged cheeses, pickled fish and sausage.
If you are on a statin drug or metformin for diabetes, then you should always supplement with coenzyme Q 10; if you are on birth control pills, patches, ring, or other hormone, then you should always take a good B complex.
If you are not sure whether the symptoms you are having are related to a side effect of a drug or the interaction between medications that you are on, it would be beneficial to sit down with your doctor (especially a physician that is familiar with nutrition) to review all the medications that you are on, and to decide if certain medications can be either lowered or removed. You also need to let your physician know about all the supplements that you take as well.